Tornadoes · United States · Texas · 2015
EF0 tornado, Metcalf Gap to Gordon, Texas, May 26, 2015
From Metcalf Gap to Gordon, this EF0 tornado ran 0.6 miles across Palo Pinto County on May 26, 2015, touching down at 6:29 PM CDT and reaching 80 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 26, 2015
- Touchdown
- 6:29 PM CDT (23:29 UTC)
- Lifted
- 6:30 PM CDT (23:30 UTC)
- On the ground
- 1 minutes
- Path length
- 0.6 miles (1.0 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- County
- Palo Pinto County
- Touchdown point
- 32.575, -98.343
- Lift-off point
- 32.572, -98.332
- Record number
- 1505261729-01
What the Weather Service recorded
For several days, a stalled cold front, combined with abundant moisture from the Gulf of Mexico combined to produce widespread rain and thunderstorms in Texas. Several rounds of strong to severe thunderstorms occurred during a four day period, producing flash flooding, and numerous reports of large hail. Tornadoes affected areas in central Texas, from near Lampasas to a deadly tornado in Milam County.
Amateur radio operators observed a tornado near Metcalf Gap. This tornado did little damage, except to trees and ranch land.
Amateur radio operators observed a brief tornado approximately 3 miles northeast of Gordon. The tornado produced minimal damage to ranch land.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at May 26, 3:20 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, May 26, 3:20 PM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 320 PM CDT TUE MAY 26 2015 .DISCUSSION... A CONTINUATION OF THE ACTIVE WEATHER PATTERN IS EXPECTED THROUGH AT LEAST THE FIRST PART OF NEXT WEEK...AS SEVERAL EMBEDDED SHORTWAVES RIDE ALONG THE UPPER LEVEL TROUGH SITUATED OVER THE WESTERN CONUS. RAIN CHANCES REMAIN IN THE FORECAST THROUGH MONDAY WITH TEMPERATURES NEAR TO SLIGHTLY BELOW SEASONAL NORMALS. UPPER LEVEL RIDGING APPEARS TO MOVE INTO NORTH TEXAS BY TUESDAY OF NEXT WEEK...WHICH WOULD GIVE US SOME REPREAVE FROM THE SHOWERS AND STORMS BY MID-WEEK. THE MORNING FOG/DRIZZLE HAS DISSIPATED ACROSS THE REGION...AND THE LOW CLOUDS HAVE BEGUN TO LIFT AND SCATTER OUT. THIS HAS ALLOWED AMPLE SUNSHINE TO FILTER INTO THE AREA...WHICH HAS INCREASED THE TEMPERATURES AND INSTABILITY ACROSS NORTH TEXAS. CAPE VALUES HAVE ALREADY RISEN TO OVER 2000 J/KG ACROSS MUCH OF NORTH AND CENTRAL TEXAS. ADDITIONALLY...A BROAD DRY LINE IS PRESENTLY DRAPED ACROSS WEST TEXAS AND INTO THE TEXAS PANHANDLE...AND ANOTHER SURFACE BOUNDARY WAS PRESENT ACROSS WESTERN NORTH TEXAS. BOTH FEATURES PROVIDE CONFLUENCE AND WILL LEAD TO STORM INITIATION THIS AFTERNOON. WITH BREEZY SOUTHERLY FLOW ACROSS NORTH AND CENTRAL TEXAS TODAY...DEWPOINTS HAVE CLIMBED INTO THE UPPER 60S TO LOWER 70S AS WELL. THESE INGREDIENTS COMBINE TO INCREASE STORM CHANCES ACROSS OUR AREA THIS AFTERNOON AND EVENING. THE MOST LIKELY AREA TO BE AFFECTED BY STORMS WILL BE AREAS ALONG AND WEST OF A GOLDTHWAITE...TO DALLAS...TO BONHAM LINE. IT SHOULD BE POINTED OUT THAT STORM COVERAGE IS NOT EXPECTED TO BE WIDESPREAD...SO NOT EVERYONE WILL SEE STORMS. HOWEVER...CONDITIONS ARE FAVORABLE FOR ANY STORM THAT DEVELOPS TO QUICKLY BECOME SEVERE. LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES ARE ALL POSSIBLE. WITH AMPLE LOW LEVEL MOISTURE...HEAVY RAINFALL SHOULD ALSO BE EXPECTED WITH ANY OF THESE STORMS. THIS COULD LEAD TO LOCALIZED FLASH FLOODING CONCERNS...AS SOIL MOISTURE IS VERY HIGH AT THE PRESENT TIME. WHILE STORM CHANCES ON WEDNESDAY ARE NOT VERY HIGH BECAUSE THE UPPER LEVEL SUPPORT IS NOT TOO STRONG...ISOLATED SHOWERS AND STORMS ARE POSSIBLE. THE NEXT STRONG SHORTWAVE COMES INTO PLAY ON THURSDAY AND INTO FRIDAY...AND IS EXPECTED TO RESULT IN WIDESPREAD SHOWERS AND STORMS FOR NORTH AND CENTRAL TEXAS. WE WILL HAVE TO KEEP AN EYE ON THIS TIME FRAME REGARDING FLOODING POTENTIAL...SINCE THE AREA CANNOT TAKE ON TOO MUCH MORE WATER WITHOUT CAUSING PROBLEMS. AS THE UPPER LEVEL TROUGH PUSHES EAST THIS WEEKEND...EXPECT A COLD FRONT TO PUSH THROUGH NORTH TEXAS SATURDAY NIGHT...AND BRING WITH IT RENEWED RAIN CHANCES AND SLIGHTLY COOLER TEMPERATURES. HOWEVER...AFTER THIS FEATURE PASSES THROUGH...RIDGING AND SUBSIDENCE SHOULD DOMINATE AND HELP US DRY OUT...FOR AT LEAST A DAY OR TWO EARLY NEXT WEEK. AJS && .AVIATION... /ISSUED 1252 PM CDT TUE MAY 26 2015/ IFR CONDITIONS ARE HANGING ON ACROSS MUCH OF NORTH TEXAS LATE THIS MORNING AS A WARM FRONT SURGES NORTHWARD. VISIBLE SATELLITE CURRENTLY SHOWS SOME BREAKS IN THE LOW CLOUDS. WE EXPECT THE IFR CONDITIONS TO IMPROVE TO MVFR BETWEEN 18 AND 19Z AND FINALLY LIFT TO VFR BY MID AFTERNOON. VFR CONDITIONS WILL PREVAIL THROUGH THE EVENING...BUT ABUNDANT LOW LEVEL MOISTURE WILL REMAIN IN PLACE AND IFR CONDITIONS ARE LIKELY AGAIN OVERNIGHT AND WEDNESDAY MORNING. HIGH RES MODEL SOLUTIONS ARE IN GOOD AGREEMENT THAT THE INITIATION POINT OF THUNDERSTORMS THIS AFTERNOON WILL BE WELL WEST OF NORTH TEXAS ON THE DRYLINE. HOWEVER...THESE STORMS SHOULD MOVE EAST THROUGH THE LATE AFTERNOON AND WILL HAVE A POTENTIAL TO IMPACT ALL NORTH TEXAS TERMINALS BETWEEN 01 AND 04Z. SINCE COVERAGE IS EXPECTED TO BE SCATTERED...WE WILL ONLY MENTION STORMS IN THE VICINITY. A SOUTH TO SOUTHEAST WIND WILL PREVAIL THROUGH WEDNESDAY MORNING AT SPEEDS BETWEEN 8 AND 13 KNOTS. 79 && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 69 87 70 85 70 / 30 30 20 40 40 WACO, TX 72 88 72 85 71 / 20 20 20 30 30 PARIS, TX 68 82 69 84 69 / 40 30 30 30 30 DENTON, TX 69 86 70 84 69 / 40 30 20 40 40 MCKINNEY, TX 70 85 70 85 69 / 40 30 20 40 40 DALLAS, TX 72 88 72 85 71 / 30 30 20 40 40 TERRELL, TX 72 87 71 86 71 / 30 30 20 30 30 CORSICANA, TX 72 86 71 85 71 / 20 20 20 30 30 TEMPLE, TX 71 88 72 85 71 / 20 20 20 30 30 MINERAL WELLS, TX 69 87 70 83 67 / 30 20 20 40 40 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 26, 3:37 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FORT WORTH TX 337 PM CDT TUE MAY 26 2015 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-271200- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 337 PM CDT TUE MAY 26 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL TEXAS. .DAY ONE...TONIGHT. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH TONIGHT... ESPECIALLY NORTHWEST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE. SOME OF THE STORMS MAY BECOME SEVERE...ESPECIALLY THROUGH THE EVENING. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A FEW TORNADOES WILL ALSO BE POSSIBLE. . .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY THROUGH MONDAY WITH THE BEST STORM CHANCES FRIDAY THROUGH SATURDAY NIGHT. THERE WILL BE A POTENTIAL FOR SEVERE THUNDERSTORMS EACH DAY. LOCALLY HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THE STORMS WHICH COULD RESULT IN FLASH FLOODING AND ENHANCE THE ONGOING RIVER FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING... ESPECIALLY NORTHWEST OF A LINE FROM BONHAM TO DALLAS TO GOLDTHWAITE.
In the hours before
Local storm report, May 26, 5:49 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
549 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM TORNADO 1 NNW BRAD 32.76N 98.51W
05/26/2015 PALO PINTO TX PUBLIC
MULTIPLE REPORTS OF BRIEF TORNADO TOUCHDOWN JUST NORTH
OF BRADLocal storm report, May 26, 5:58 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
558 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG CADDO 32.72N 98.67W
05/26/2015 STEPHENS TX EMERGENCY MNGR
LARGE TREES DOWN ON PARK ROAD 33Local storm report, May 26, 6:02 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
602 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM HAIL 14 WSW METCALF GAP 32.64N 98.65W
05/26/2015 E0.75 INCH PALO PINTO TX PUBLICLocal storm report, May 26, 6:05 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
605 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TORNADO 1 N BRAD 32.76N 98.50W
05/26/2015 PALO PINTO TX TRAINED SPOTTER
SHED DESTROYED AS TORNADO TOUCHED DOWNLocal storm report, May 26, 6:12 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
612 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM TORNADO 3 S METCALF GAP 32.68N 98.43W
05/26/2015 PALO PINTO TX PUBLIC
BRIEF TORNADO CROSSED HWY 16Local storm report, May 26, 6:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT TUE MAY 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 10 SSE CADDO 32.59N 98.60W
05/26/2015 E1.00 INCH STEPHENS TX PUBLIC
QUARTER SIZE HAIL 10 MILES SOUTH SOUTHEAST OF CADDOThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.5 hours before the tornado, 102 km from the path. May 26, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -89198 J/kg
- Surface CAPE
- 448 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.5 K/km
Fort Worth, TX (KFWD), 00:00Z
0.5 hours after it, 102 km from the path. May 27, 2015.
- Mixed-layer CAPE
- 2534 J/kg
- Mixed-layer CIN
- -52 J/kg
- Surface CAPE
- 3872 J/kg
- Mixed-layer LCL
- 1282 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Mineral Wells Municipal (MWL), 35 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dyess AFB radar (KDYX), 86 km away, was scanning. The volume nearest the touchdown began at 23:28 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 26, 2015
12 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 26 | 1:22 AM CDT | EF1 | Jefferson Parish, LA | 0.4 | 100 | |||
| May 26 | 9:59 AM CDT | EF1 | Henry, IL | 4.0 | 50 | $10,000 | ||
| May 26 | 9:59 AM CDT | EF1 | Jackson, IA | 0.1 | 25 | |||
| May 26 | 10:46 AM CDT | EF1 | Bureau, IL | 2.4 | 50 | $15,000 | ||
| May 26 | 12:23 PM CDT | EF0 | Green, WI | 0.1 | 20 | |||
| May 26 | 1:08 PM CDT | EF0 | Cook, IL | 0.4 | 50 | $10,000 | ||
| May 26 | 3:41 PM EDT | EF1 | Meriwether, GA | 9.8 | 350 | $100,000 | ||
| May 26 | 5:16 PM EDT | EF1 | Greene, OH | 0.6 | 70 | 2 | $750,000 | |
| May 26 | 5:40 PM CDT | EF0 | Palo Pinto, TX | 2.2 | 75 | |||
| May 26 | 6:06 PM CDT | EF0 | Palo Pinto, TX | 0.5 | 60 | |||
| May 26 | 6:32 PM CDT | EF0 | Custer, OK | 0.1 | 30 | |||
| May 26 | 6:32 PM CDT | EF0 | Caddo, OK | 0.1 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.